Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 52, NWS State College, PA

June 19, 2006Northumberland County, Snyder County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jun 19, 2006, 1:58 PM EDT for Northumberland County, Snyder County, Pennsylvania. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 19, 2006, 1:58 PM EDT (17:58 UTC)
Expired
Jun 19, 2006, 2:50 PM EDT
In force
52 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

Counties Northumberland County, PA, Snyder County, PA

The radar

The State College radar (KCCX), 95 km from the middle of the area, began a volume at 17:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 6.0 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2006-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2006-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1462 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 10:14 AM EDT, 3 hours 44 minutes earlier.

Area forecast discussion, Jun 19, 10:14 AM EDT, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1014 AM EDT MON JUN 19 2006

.SHORT TERM /REST OF TODAY/...
POTENTIAL FOR SEVERE THE MAIN CONCERN THIS MORNING. FROM THE
STORMS THAT DO DEVELOP...MAIN THREAT WOULD STILL BE DMG WIND
GUSTS AS WET BULBS/ FREEZING LEVELS ARE QUITE HIGH AND CAPES ARE
LIKELY NOT HIGH ENOUGH TO SUSTAIN LARGE HAIL. EXTENSIVE CLOUD
COVER AND SHOWER ACTIVITY FROM THE ALLEGHENIES WESTWARD IS
DIMINISHING THE THREAT THERE FOR THE NEXT SEVERAL HOURS. FURTHER
EAST...SCT- BKN HIGH CLOUDS ALLOWING SOME DECENT SURFACE HEATING
WITH 10 AM TEMPS REACHING THE LOWER 80S IN SOME PARTS OF THE LOWER
TO MIDDLE SUSQ EXTENDING NORTHEWESTWARD INTO THE CENTRAL MTNS.
THIS LOOKS TO BE THE INITIATION AREA THIS AFTERNOON...WITH MUCAPES
APPROACHING 1500 J/KG ACROSS THE SOUTHEAST WITH UP TO 35 KTS BULK
SHEAR.

SEVERAL SHORTWAVES TO TRAVERSE THE AREA THIS AFTERNOON AND
TONIGHT...THE MOST POTENT OF WHICH IS CURRENTLY OVER THE UPPER
MIDWEST. THIS WILL REACH THE OHIO VALLEY THIS EVENING...BRINGING
PRIMARY SEVERE WEATHER RISK TO NORTHWEST AND WESTERN SECTIONS AT
THAT TIME. NO BIG CHANGES TO GOING FORECAST THIS MORNING. WILL
ADJUST TEMPS TO CURRENT TRENDS ACROSS THE WEST WHERE ITS BEEN
RAINING MOST OF THIS MORNING AND ACROSS THE FAR SOUTHEAST WHERE
GOOD SFC HEATING IS TAKING PLACE.

&&

.PREV DISCUSSION...
 /ISSUED 214 AM EDT MON JUN 19 2006/

SHORT TERM /TODAY THROUGH TUESDAY NIGHT/...
ALL THE LIGHTNING FROM EARLIER CONVECTION TO THE WEST SEEMS TO
HAVE FIZZLED AS HEATING WANED. OUR RIDGING CONTINUES TO KEEP
EVERYTHING AT BAY...AND MOVING TO THE NORTH. BUT...THE POTENT S/WV
OVER IN/OH WILL BE ENOUGH TO FORCE SOME PRECIP IN THE FORM OF
SHOWERS INTO OUR WRN ZONES AROUND SUNRISE.

WILL HOLD MENTIONS OF THUNDER TO AFT 14Z...WHEN HEATING AT SFC AND
COOLING ALOFT SHOULD COMBINE TO POP ADDITIONAL SHOWERS AND MAKE
SOME GROW INTO THUNDERSTORMS. NICE RIGHT-ENT REGION OF SLIGHTLY
CURVED POLEWARD MOVING JETLET OVERHEAD WILL PUT US IN FAVORABLE
AREA FOR UPLIFT DURING THE MIDDLE OF THE DAY. WILL THEREFORE UP
POPS INTO CATG RANGE FOR MOST PLACES DURING MID-DAY. SEVERE PARAMS
NOT OUTSTANDING...WITH MODEST /500-1000 J/KG/ CAPES DUE TO CLOUDS
AND CONVECTION GETTING IN HERE SO EARLY IN THE DAY...AND WEAK TO
MODEST DEEP LAYER SHEAR /UP TO 40 KTS/. DEWPOINTS ARE REALLY HIGH
ACROSS THE EAST...AND WE MIGHT SEE LITTLE DROP IN DEWPOINTS DURING
THE DAY THERE WITH LOTS OF HAZE. THIS WOULD HELP TO REALIZE THOSE
HIGHER CAPES NR/ABV 1000J/KG. WILL HOLD MENTIONS OF ANYTHING NEAR-
SEVERE TO AREAS GENERALLY EAST OF UNV/AOO THIS AFTERNOON. WILL
KNOCK A DEG OR TWO OFF CURR MAXES IN WEST AND CENTRAL ZNS DUE TO
THE EARLY ADVECTION OF CLOUDS AND ONSET OF CONVECTION.

THERE MAY THEN BE A BREIF BREAK IN THE PRECIP AS THE BULK OF
CONVECTION WILL SLIDE TO EASTERN PA FOR THE LATE AFTN AND EVENING
HRS. ANOTHER S/WV RUNS AT US FROM THE WEST...ROUNDING THE BASE OF
THE UPPER TROF. PRECIP FROM THAT SECOND S/WV COULD REACH UNV ABOUT
MIDNIGHT...BUT MAY BE DYING DUE TO LACK OF SFC HEAT AFTER IT GOES
THRU THE WRN HIGHLANDS. WILL KEEP 40-50 POPS IN WEST FOR
OVERNIGHT...MAINLY B4 MIDNIGHT...AND ONLY 20-30 POP FOR THE EAST.
MINS WILL BE A MAV/MET BLEND AS THEY ARE NEARLY IDENTICAL.

TUESDAY...LOOKS LIKE THAT SECOND S/WV COULD JUST BE EXITING THE
EASTERN COS DURING THE MORNING...AND WILL HOLD A CHC OF A SHOWER
IN THE NRN AND EASTERN ZNS FOR THE MORNING. DRYING AND COOLER
TEMPS THEN IN STORE FOR TUES NITE...AND HAVE CHOPPED 3-5F OFF PREV
FCST FOR TUES NIGHT WITH MAINLY CLEAR SKY OVERHEAD.

LONG TERM /WEDNESDAY THROUGH SUNDAY/...
NO CHANGES TO THESE PERIODS AS THE NEAR TERM HOLDS ENOUGH
EXCITEMENT FOR NOW. IN GENERAL...THE PATTERN LOOKS LIKE WE SHOULD
GET A BIT MORE MUGGY WITH A BIT OF A FLAT RIDGE OVER TN VLY FOR
MID/LATE WEEK...AND ALMOST DAILY CHCS FOR THUNDER UNDER A WEST
FLOW.

AVIATION...
THE INITIAL CHALLENGE WITH THIS TAF PACKAGE WILL BE VISIBILITIES.
INCREASING MOISTURE HAS ALLOWED FOR HZ AND BR IN MOST LOCATIONS
OVERNIGHT. USED THE CURRENT OBS AND PAST FEW HOUR TRENDS TO ADD
TEMPO GROUPS DROPPING TO MVFR THROUGH 12Z.

WINDS WILL INCREASE TO 10 TO 15KTS THROUGH THE MORNING HOURS FROM
200-230 DEGREES AHEAD OF THE FIRST LINE OF SHOWERS AND
THUNDERSTORMS. THIS CONVECTION SHOULD CROSS THE AREA BETWEEN 16Z AND
20Z FROM WEST TO EAST. ADDED TEMPOS THAT BRING VISIBILITIES DOWN TO
2SM IN +TSRA DURING THAT TIME.

THE ACTUAL COLD FRONT MOVES TOWARD THE AREA OVERNIGHT MONDAY. PLACED
CB IN THE LATTER PROTION OF THE TAF TO ACCOUNT FOR THE CONVECTION
POSSIBILITY INTO THE EVENING. HOWEVER...I AM NOT CONFIDENT ENOUGH
IN THE LOCATION AT THIS TIME TO ADD TSRA TO ANY INDIVIDUAL TAF SITE.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...DEVOIR
Hazardous weather outlook, Jun 19, 3:18 AM EDT, 10 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
318 AM EDT MON JUN 19 2006

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063>066-200730-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
318 AM EDT MON JUN 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

THE NATIONAL WEATHER SERVICE STORM PREDICTION CENTER IN NORMAN
OKLAHOMA HAS PLACED ALL OF CENTRAL PENNSYLVANIA IN A SLIGHT RISK
OF SEVERE WEATHER TODAY.

AN UPPER LEVEL TROUGH WILL CROSS THE STATE DURING THE MID-DAY
HOURS AND DEVELOP WIDESPREAD SHOWERS AND THUNDERSTORMS. THE HUMID
AIRMASS TO THE EAST AND SOUTH OF THIS TROUGH HAS THE POTENTIAL TO
FUEL THUNDERSTORMS THAT CAN MAKE DAMAGING WIND GUSTS OVER 55 MPH
AND SMALL HAIL. THE GREATEST THREAT FOR SEVERE WEATHER WILL BE TO
THE EAST OF A COUDERSPORT TO STATE COLLEGE TO BEDFORD LINE.

SOME OF THE THUNDERSTORMS MAY ALSO MAKE HEAVY RAIN...AS THEY
WILL MOVE SLOWLY TO THE NORTHEAST. ALSO...AREAS THAT RECEIVE
MULTIPLE THUNDERSTORMS COULD DEVELOP MINOR FLOODING.

LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST
UPDATES ON THIS SITUATION.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE...AT
WEATHER.GOV/STATECOLLEGE...ALL IN LOWER CASE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY FROM LATE MORNING INTO THE LATE
EVENING HOURS. SPOTTERS PLEASE REPORT ANY STORM DAMAGE...HIGH WIND
GUSTS OR HAIL.

DANGELO

In the hours before

Special weather statement, Jun 19, 12:18 PM EDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1218 PM EDT MON JUN 19 2006

PAZ019-026>028-191715-
HUNTINGDON-JUNIATA-MIFFLIN-SOUTHERN CENTRE-
1218 PM EDT MON JUN 19 2006

...STRONG THUNDERSTORMS WILL AFFECT CENTRE...HUNTINGDON...JUNIATA AND
MIFFLIN COUNTIES...

AT 1209 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES SOUTH OF
STATE COLLEGE TO 17 MILES NORTH OF BREEZEWOOD...MOVING EAST AT 25
MPH. THE THUNDERSTORMS WILL BE NEAR BOALSBURG...MILL CREEK...MCALEVYS
FORT...CASSVILLE AROUND 1225 PM...MAPLETON AROUND 1230 PM...MOUNT
UNION...ALLENSVILLE AROUND 1235 PM...SHIRLEYSBURG...NEWTON HAMILTON
AND BELLEVILLE AROUND 1240 PM.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS.

FORECASTER:
DEVOIR
Special weather statement, Jun 19, 1:20 PM EDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
120 PM EDT MON JUN 19 2006

PAZ012-019-027-028-041-042-045-046-049>053-191815-
COLUMBIA-JUNIATA-MIFFLIN-MONTOUR-NORTHERN CLINTON-NORTHERN LYCOMING-
NORTHUMBERLAND-SNYDER-SOUTHERN CENTRE-SOUTHERN CLINTON-
SOUTHERN LYCOMING-SULLIVAN-UNION-
120 PM EDT MON JUN 19 2006

...STRONG THUNDERSTORMS WILL AFFECT CENTRE...CLINTON...COLUMBIA...
JUNIATA...LYCOMING...MIFFLIN...MONTOUR...NORTHUMBERLAND...SNYDER...
SULLIVAN AND UNION COUNTIES...

AT 118 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES
NORTHWEST OF JERSEY SHORE TO 13 MILES WEST OF MIFFLINBURG TO 5 MILES
SOUTHEAST OF LEWISTOWN...MOVING NORTHEAST AT 35 MPH. THE
THUNDERSTORMS WILL BE NEAR LITTLE PINE STATE PARK...CAMMAL...
SNYDER-MIDDLESWARTH STATE PARK...AND PORT ROYAL AROUND 125 PM...
WEIKERT...SALLADASBURG...R.B. WINTER STATE PARK...AND MIFFLINTOWN
AROUND 130 PM...ENGLISH CENTER AND MCCLURE AROUND 135 PM.
ADDITIONAL THUNDERSTORMS WILL DEVELOP ACROSS THE REGION AHEAD OF
THIS LINE.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-80 BETWEEN MILE MARKERS 155 AND 232...I-180 BETWEEN MILE MARKERS 1
AND 29.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS...REDUCING VISIBILITIES
AND CAUSING WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES
AND SMALL STREAMS.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE ALSO POSSIBLE WITH THESE
STORMS.

FORECASTER: RXR

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 2:13 PM EDTSevere Thunderstorm WarningCTPSullivan47 min
Jun 19, 6:23 PM EDTSevere Thunderstorm WarningCTPWarren67 min
Jun 19, 7:20 PM EDTSevere Thunderstorm WarningCTPElk, McKean55 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.